Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 83, NWS Eureka, CA

September 29, 2018

NWS Eureka, CA issued this small craft advisory at Sep 29, 2018, 2:27 AM PDT. It took effect at Sep 29, 2018, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2018, 2:27 AM PDT (09:27 UTC)
In effect from
Sep 29, 2018, 11:00 AM PDT
Expired
Sep 29, 2018, 8:00 PM PDT
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

736 
WHUS76 KEKA 290927
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
227 AM PDT Sat Sep 29 2018

PZZ470-475-291730-
/O.NEW.KEKA.SC.Y.0083.180929T1800Z-180930T0300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
227 AM PDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
PDT THIS EVENING...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 11 AM this morning to 8 PM PDT
this evening. 

* WINDS...South 15 to 20 kt with gusts to 25 kt.

* WAVES/SEAS...South 5 to 6 feet at 5 to 6 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
3 follow-up statements
354 
WHUS76 KEKA 291551
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
851 AM PDT Sat Sep 29 2018

PZZ470-475-300000-
/O.CON.KEKA.SC.Y.0083.180929T1800Z-180930T0300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
851 AM PDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WINDS...South 15 to 20 kt with gusts to 25 kt.

* WAVES/SEAS...South 5 to 6 feet at 5 to 6 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
243 
WHUS76 KEKA 292143
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
243 PM PDT Sat Sep 29 2018

PZZ470-475-300300-
/O.CON.KEKA.SC.Y.0083.000000T0000Z-180930T0300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
243 PM PDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WINDS...South 15 to 20 kt with gusts to 25 kt.

* WAVES/SEAS...South 5 to 6 feet at 5 to 6 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
258 
WHUS76 KEKA 300239
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
739 PM PDT Sat Sep 29 2018

PZZ470-475-300345-
/O.EXP.KEKA.SC.Y.0083.000000T0000Z-180930T0300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
739 PM PDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Gustier conditions are no longer widespread, but localized gusts 
around 25 mph are possible, especially downwind of Cape Mendocino.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 28, 2:36 PM PDT, 11 hours 51 minutes earlier.

Area forecast discussion, Sep 28, 2:36 PM PDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
236 PM PDT Fri Sep 28 2018

.SYNOPSIS...Showers and a few thunderstorms will be possible
during the afternoon and evening on Saturday. Sunday is expected
to be mainly dry with additional showers possible early next week.
Warmer and drier conditions will then develop mid to late next
week.

&&

.DISCUSSION...The upper level low continues to approach the area
from the SW this afternoon. VIS sat shows that the instability
associated with this system is starting to break up the low
clouds. This, combined with the southerly winds will likely clear
most areas along the coast at some point this afternoon and
evening, however at some point tonight expect it will return to
most areas.

As the low continues to approach the area early Saturday morning
mid to high level clouds will continue to increase across the
area. The low is expected to move onshore near the
Oregon/California in the evening. Mid to late morning showers
will start near Cape Mendocino and areas south. These will spread
north across the area in the afternoon and evening. Most of these
rain showers will be fairly light with rainfall amounts less than
a tenth of an inch. A few of the heavier showers could see amounts
up to a half inch. Some of these showers could contain
some elevated thunderstorms north of Hwy 36, although confidence
is low on this. The instability is around 300 to 600 j/kg in the
models, however the lapse rates aren't great. 0-6k bulk shear is
close to 40 kt in some locations. This means there is the
potential for some stronger thunderstorms.

Sunday showers are expected to diminish as a shortwave ridge of
high pressure moves into the area. There may be a few lingering
showers, but generally a dry day is expected. Clouds are expected
to linger as well, but could break up in the afternoon. Monday and
Tuesday another system moves by to the south of the area, however
models continue to struggle with exactly how far south it will go.
Currently it looks like there will be some light showers in
Mendocino county. It is still possible that we could see some more
rain if it moves farthern north. Confidence is higher that most
of the area will see below normal temperatures and some cloudy
skies.

Wednesday high pressure is expected to start bringing a return of
warmer and drier conditions. Thursday and Friday high pressure and
offshore flow will bring a return to warmer and drier conditions.
Chilly nights may bring frost to more widespread areas. Current
forecasts may not reflect this, but it will be watched as it gets
closer and the forecast may be adjusted for the interior valleys.
MKK

&&

.AVIATION...Ceilings are expected to lift slightly tonight in
response to an approaching low pressure system. Deeper marine
layer conditions will likely result in higher ceilings along the
coast with low clouds and ceilings pushing into the coastal river
valleys overnight. Brief periods of IFR conditions will still be
possible overnight along the coast before stronger southerly to
southeast winds in advance of a trough scours out the low clouds.
MVFR conditions in showers will still be possible across the area
on Saturday, however.

&&

.MARINE...Southerly winds will gradually increase through Saturday,
peaking Saturday afternoon and evening at around 15 to 25 kt across
mainly the outer waters and near Cape Mendocino. These south winds
will generally maintain through late Sunday before weakening
substantially Monday. As a result, steeper southerly seas will
gradually build over the weekend, although significant wave heights
are expected to remain at or below 8 feet during this time frame.
Given the expected south to south-southeast wind direction, the
worst conditions are expected to occur across offshore areas, with
some sheltering expected in nearshore areas along the Humboldt and
Del Norte coastlines.

On Monday and Tuesday, winds will gradually switch back from
southerly to northerly and weaken, allowing steeper southerly seas
to settle. However, a larger long-period southerly swell
originating from Hurricane Rosa will begin to propagate through
the waters on these two days, impacting primarily the outer waters
and waters south of Cape Mendocino. Due to the expected weak
winds during this time frame, and the sheltering from the south
swell provided from Cape Mendocino, ocean conditions are expected
to be quite tranquil along the Humboldt and Del Norte coastlines
Monday and Tuesday.

North winds are expected to steadily increase through the end of
next week, generating steep seas and worsening ocean conditions.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Sep 28, 3:03 AM PDT, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
303 AM PDT Fri Sep 28 2018

CAZ109>113-291015-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
303 AM PDT Fri Sep 28 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101>108-291015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
303 AM PDT Fri Sep 28 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slight chance of thunderstorms exists Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.